Illinois, 2003Damaging Winds and Heavy Rain in Illinois, July 5, 2003
July 5, 2003 · NWS DVN · 8 events in 4 counties and zones
A MCS thunderstorm complex bowed out and raced across Eastern Iowa and Northwest Illinois in the pre dawn hours. Due to high freezing levels, hail was minimal.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $3.0 million
- Crop damage
- $115,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A MCS thunderstorm complex bowed out and raced across Eastern Iowa and Northwest Illinois in the pre dawn hours. Due to high freezing levels, hail was minimal. Along the Highway 20 corridor in Northeast Iowa and Northwest Illinois winds were estimated at 60 to 70 knots in places (70-80 mph). The cities of Dubuque, Iowa and Freeport, Illinois were particularly hard hit with many trees downed or uprooted. In Stephenson County Illinois, a well defined path of straight line winds was noted from 5 miles West of Freeport, across the northern part of the city, and east to the Stephenson/Winnebago county line. On the US 20 bypass around Freeport at Jct IL 75 five (5) 90 foot high voltage power poles were downed. One injury was reported on a campground southeast of Pearl City in Stephenson county were a tree limb fell on a tent. About 2 hours after the storms passed, a machine shed caught fire 4 to 5 miles north of Andrew, Iowa due to downed power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 4, 3:40 PM CST, 10 hours 45 minutes earlier.
Area forecast discussion, Jul 4, 3:40 PM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 PM CDT FRI JUL 4 2003
COMPLICATED FORECAST FORTHCOMING ESPECIALLY IN THE NEAR TERM WITH
REGARDS TO CONVECTION COVERAGE AND INTENSITY.
BASICALLY JUST WAITING FOR A MATCH TO IGNITE THE POWDERKEG.
EXTREME INSTABILITY FOUND ATTIM ACROSS THE SOUTH IN ADVANCE OF OUTFLOW
BOUNDARY...WITH CAPES AOA 4000 J/KG AND LI/S NEAR -12.
CAP PER 18Z KILX SOUNDING KEEPING A LID ON THINGS ATTIM...BUT THINGS
APPEAR TO BE CHANGING OUT TO OUR WEST AS SHORTWAVE AND
RIGHT ENTRANCE OF JET INCREASE UPWARD VERTICAL MOTION WITH NOTED
INCREASE IN MID LEVEL RETURNS OVER PORTIONS OF NEBRASKA AND
NORTHWEST IOWA. THIS LIFT COUPLED WITH AN INCREASING LOW LEVEL JET
WILL LIKELY IGNITE CONVECTION THIS EVENING ALONG AND JUST
NORTH OF THE CONVECTIVE OUTFLOW BOUNDARY...WITH THE GENESIS REGION
POSSIBLY IN SOUTHERN NEBRASKA/NORTHERN KANSAS/SOUTHWEST IOWA AND
NORTHWEST MISSOURI. EXTREME HEAT AND INSTABILITY WOULD FEED THIS CONVECTION
WHICH WOULD LIKELY RESULT IN ANOTHER DAMAGING DERECHO OR LINEAR MCS
WITH SEVERE WINDS OF 60 TO 90 MPH. GREATEST THREAT AREA WOULD BE
SOUTH OF HIGHWAY 30...WITH THE THREAT INCREASING HEADING SOUTH.
INTENSE RAINFALL RATES EXPECTED WITH TROPICAL ATMOSPHERE...THOUGH
IF CONVECTION DEVELOPS COLD POOL AND ACCELERATES THEN
RAINFALL AMOUNTS AND THREAT FOR FLASH FLOODING WOULD BE LESSENED.
WET BULB ZERO/S ARE QUITE HIGH...SO HAIL THREAT MINIMAL THOUGH NOT
OUT OF QUESTION DUE TO EXTREME INSTABILITY. MAX HAIL SIZE AROUND 1
INCH. NEXT AREA OF CONCERN IS WITH ELEVATED CONVECTION OVER
NORTHWEST IOWA AND NORTHEAST NEBRASKA. INSTABILITY IS NOT AS EXTREME
IN THE NORTHERN PORTION OF THE CWA WITH CAPES BETWEEN
1000-1500 J/KG AND LI/S OF -2 TO -6. CORFIDI VECTORS TAKE THIS
ACTIVITY EASTWARD ACROSS THE NORTH THIS EVENING.
NOT TO EXCITED ABOUT SEVERE POTENTIAL WITH THIS CONVECTION AS AIRMASS
SOMEWHAT STABALIZED ACROSS THE NORTH FROM EARLY MORNING DERECHO...
ALTHOUGH SOME RECOVERY IS UNDERWAY WITH LLVL WINDS BECOMING
SOUTHERLY. WILL KEEP SEVERE MENTION UP NORTH FROM PREVIOUS SHIFT...THOUGH
NOT TOO CONFIDENT AND CAN REMOVE MENTION IN THE NEXT FEW HOURS.
ON SATURDAY...EXPECT CONVECTION TO BE MOVING OUT DURING THE MORNING.
BANKING ON DEBRIS CLOUDS TO LIMIT DESTABILIZATION.
EVEN IF DEBRIS CLOUDS EXIT SOONER ALLOWING FOR MORE INSTABILITY...THERE
IS NOT MUCH FOCUS FOR ADDITIONAL DEVELOPMENT OTHER THAN
OUTFLOWS...THOUGH CAPPING INVERSION COULD SUPPRESS DEVELOPMENT ALONG
THESE. THEREFORE...HAVE TRIMMED BACK POPS IN THE AFTERNOON.
ANOTHER MESOSCALE CONVECTIVE COMPLEX LOOKS LIKELY FOR THE AREA
SATURDAY NIGHT WITH MODELS SHOWING ANOTHER SHORTWAVE...COUPLED WITH
LLJ AND BOUNDARY LIFTING NORTH INTO THE COUNTY WARNING AREA.
HAVE BUMPED UP POPS INTO THE LIKELY CATEGORY. HEAVY RAIN AND WIND
AGAIN THE MAIN THREATS.
EXPECT CONVECTION TO BE LIFTING OUT AGAIN SUNDAY MORNING...WITH
THE AFTERNOON QUIET AT ATMOSPHERE BEGINS TO RELOAD.
AT THIS TIME...KEPT POPS OUT SUNDAY NIGHT WITH BOUNDARY LIFTING INTO
THE FAR NORTH COULD SEE THREAT OF COMPLEX HIGHWAY 30 AND TO
THE NORTH. HOWEVER...TRIED TO PUT SOME DRY HOURS IN A SOMEWHAT WORDY
FORECAST WITH RAIN CHANCES NEXT 4-5 DAYS. MID CREW WILL WANT
TO GIVE THIS ANOTHER LOOK.
MONDAY...SHORTWAVE ENERGY PROGGED ALONG THE US/CANADIAN BORDER WITH
BOUNDARY LIFTING NORTH OF THE AREA. NEXT FRONT ORGANIZES IN THE
PLAINS. KEPT CHANCE POPS...THOUGH FOCUS MAY END UP BEING WELL
TO OUR NORTH AND WEST ON MONDAY. NEXT SHOT OF PCPN MAY HOLD OFF UNTIL
LATE MONDAY NIGHT OR TUESDAY AS THE FRONT IN THE PLAINS MOVES
CLOSER.
EXTENDED (TUE-FRI)...
FRONTAL ZONE HANGS AROUND THROUGH MIDWEEK WARRANTING CHANCE POPS. MODELS
CONTINUE TO INDICATE WEST COAST TROUGH DIGGING RESULTING IN
DOWNSTREAM AMPLIFICATION OF UPPER RIDGE OVER NORTHERN ROCKIES WITH
NORTHWEST FLOW PREVAILING OVER REGION. THIS WILL AID IN
SUPPRESSING FRONTAL ZONE WELL TO OUR SOUTH DURING THE LATTER HALF OF THE
EXTENDED.
DVN...
IA...NONE.
IL...NONE.
MO...NONE.
05
Hazardous weather outlook, Jul 4, 3:00 PM CST, 11 hours 25 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT FRI JUL 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.
.DAY ONE...TONIGHT AND SATURDAY...
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF IOWA...NORTHERN AND
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI TONIGHT. A THUNDERSTORM
COMPLEX IS EXPECTED TO DEVELOP ACROSS CENTRAL AND WESTERN IOWA THIS
EVENING...AS THIS COMPLEX MOVES EAST...THE THUNDERSTORMS WILL LIKELY
MERGE INTO A SQUALL LINE...PRODUCING DAMAGING WINDS AND POSSIBLY
LARGE HAIL. DUE TO THE HIGHLY UNSTABLE AIR MASS OVER THE
REGION...WIND GUSTS UP TO 80 MPH ARE POSSIBLE IN THE STRONGEST
STORMS. THE AREA WITH THE GREATEST THREAT OF SEEING SEVERE WEATHER
IS GENERALLY SOUTH OF HIGHWAY 20...WITH LOWER CHANCES FOUND ACROSS
NORTHEAST IOWA AND EXTREME NORTHERN ILLINOIS. ALONG WITH THE THREAT
OF DAMAGING WINDS...THESE STORMS WILL PRODUCE INTENSE RAINFALL RATES
WHICH MAY LEAD TO URBAN AND LOW LAND FLOODING. THOSE WITH OUTDOOR
HOLIDAY INTERESTS SHOULD PAY CLOSE ATTENTION TO THE FORECAST AND ANY
WATCHES OR WARNINGS TONIGHT AND SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...
ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP SATURDAY
EVENING...AND AFFECT THE REGION SATURDAY NIGHT. SEVERE WEATHER WILL
BE POSSIBLE WITH THESE STORMS...WITH DAMAGING WINDS THE MAIN THREAT.
ON SUNDAY THROUGH WEDNESDAY...THERE IS A CHANCE OF THUNDERSTORMS
EACH DAY. THE RAIN EXPECTED THIS WEEKEND AND INTO NEXT WEEK WILL
BRING GENERAL RISES ON AREA RIVERS. THE AMOUNT OF RISE IS HIGHLY
DEPENDENT ON THE AMOUNT OF RAIN AND WHERE IT FALLS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TONIGHT...ESPECIALLY SOUTH OF HIGHWAY
20. SPOTTER ACTIVATION IS AGAIN POSSIBLE SATURDAY EVENING.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN
ERVIN
In the hours before
Local storm report, Jul 5, 12:50 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 AM CDT FRI JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0148 AM MT AUBURN IA ESTIMATED 75-80 MPH TSTM
07/05/03 BENTON GUST REPORTED BY SPOTTER.
NICHOLSLocal storm report, Jul 5, 12:53 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORREDTED DATE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
152 AM CDT SAT 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM MT AUBURN IA ESTIMATED 60+ MPH TSTM
07/05/03 BENTON GUST REPORTED BY LOCAL
LAW ENFORCEMENT.
0132 AM VINTON IA ESTIMATED 55-60 MPH TSTM
07/05/03 BENTON GUSTS REPORTED BY SPOTTER.
LARGE TREES DOWN.
0137 AM FAIRBANK IA 60 MPH TSTM GUSTS
07/05/03 BUCHANEN REPORTED BY SPOTTER.
0133 AM LADORA IA 60 MPH TSTM GUSTS
07/04/03 IOWA REPORTED BY SPOTTER.
NICHOLSLocal storm report, Jul 5, 1:20 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 AM CDT SAT 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM ATKINS IA 2.5 INCH HAIL
07/05/03 BENTON REPORTED BY LOCAL LAW
ENFORCEMENT.
0155 AM VINTON IA MEASURED 64 MPH WIND (AWOS).
07/05/03 BENTON
NICHOLSLocal storm report, Jul 5, 1:39 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 AM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 AM NORTH LIBERTY IA 40 MPH TSTM GUST
07/05/03 JOHNSON REPORTED BY STORM
SPOTTER.Local storm report, Jul 5, 2:04 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 AM CDT SAT JUL 05 2003...CORRECTION TO ISSUANCE TIME
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM MONTICELLO IA 60 MPH TSTM GUST
07/05/03 JONES POWER LINES AND TREE
LIMBS DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0230 AM 7 W MONTICELLO IA .75 INCH HAIL
07/05/03 JONES
0240 AM 2 S WYOMING IA 1.75 INCH HAIL
07/05/03 JONES REPORTED BY STORM
SPOTTER.
0240 AM WYOMING IA 60 MPH TSTM GUST
07/05/03 JONES REPORTED BY STORM
SPOTTER.Local storm report, Jul 5, 2:20 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 AM HOPKINTON IA WIND DAMAGE
07/05/03 DELAWARE PHONE LINE AND POWER
LINE DOWN. DAMAGE
REPORT WAS DELAYED.
REPORTED BY EMERGENCY
MANAGEMENT.
0259 AM 3 E EPWORTH IA WIND DAMAGE
07/05/03 DUBUQUE TREE DOWN AND BLOCKING
OLD HIGHWAY ROAD.
REPORTED BY EMERGENCY
MANAGEMENT.Thunderstorm Wind, Jo Daviess
- When
- July 5, 2:25 AM CST
- Where
- Jo Daviess County, Stockton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.350, -90.000
Thunderstorm Wind, Rock Island
- When
- July 5, 2:35 AM CST
- Where
- Rock Island County, Port Byron
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.617, -90.333
Numerous power lines down
Thunderstorm Wind, Stephenson
- When
- July 5, 2:35 AM CST to 3:15 AM CST
- Where
- Stephenson County, Countywide
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2.5 million
- Crop damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.367, -89.633
Numerous trees & power lines down
Heavy Rain, Stephenson
- When
- July 5, 2:38 AM CST to 3:00 AM CST
- Where
- Stephenson County, Pearl City
- Measured
- 0.5
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Thunderstorm Wind, Stephenson
- When
- July 5, 2:43 AM CST
- Where
- Stephenson County, 5 mi W of Freeport
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $150,000
- Crop damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.283, -89.717
Mobile home overturned & limbs down
Thunderstorm Wind, Carroll
- When
- July 5, 2:49 AM CST
- Where
- Carroll County, Shannon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $200,000
- Crop damage
- $10,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 42.150, -89.733
Numerous limbs down; house under construction had roof torn off
Thunderstorm Wind, Stephenson
- When
- July 5, 2:50 AM CST
- Where
- Stephenson County, 3 mi SE of Pearl City
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Crop damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.233, -89.800
Thunderstorm Wind, Stephenson
- When
- July 5, 2:53 AM CST to 3:06 AM CST
- Where
- Stephenson County, Freeport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.283, -89.617
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, July 5, 20032 deaths · $31 million · 7 events
- Flooding in Indiana, July 5 to 14, 20031 death · $17 million · 3 events
- Flooding in Indiana, July 5 to 16, 2003$54 million · 7 events
- Flooding in Indiana, July 5 to 28, 2003$50 million · 6 events
- Flooding in Indiana, July 5 to 13, 2003$33 million · 3 events
- Rip Current in New Jersey, July 5, 20031 death · 1 event
- Heat in California, July 5, 20031 death · 1 event
- Damaging Winds in Illinois, July 5, 2003$10 million · 90 kt wind · 8 events
- Hail and Damaging Winds in Iowa, July 5, 2003$3.1 million · 1.75 in hail · 29 events
- Flooding in Indiana, July 5 to 13, 2003$7.0 million · 2 events
- Flooding in Iowa, July 5 to 15, 2003$900,000 · 22 events
- Damaging Wind in Nebraska, July 5, 2003$2.0 million · 51 kt wind · 1 event